Tornadoes · United States · Nebraska · 2014
EF0 tornado, Brownlee, Nebraska, June 17, 2014
This EF0 tornado ran 0.2 miles across Cherry County on June 17, 2014, touching down at 7:39 PM MDT and reaching 20 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 17, 2014
- Touchdown
- 7:39 PM MDT (01:39 UTC)
- Path length
- 0.2 miles (0.3 km)
- Path width
- 20 yards (18 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cherry County
- Touchdown point
- 42.120, -101.150
- Lift-off point
- 42.120, -101.150
- Record number
- 1406171939-01
The damage survey
3 damage points were recorded along this path by NWS LBF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 65 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms produced six tornadoes and hail up to grapefruit size on June 17th. The tornadoes occurred in open rangeland, although a semi and car were impacted on Highway 61 near Mile Marker 194. All tornadoes were rated EF-0.
At 1939CST, a tornado briefly touched down in open rangeland.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 21:56 UTC and running to 03:43 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:56 UTC | 03:43 UTC | Tornado Watch | LBF |
| 22:18 UTC | 23:00 UTC | Severe Thunderstorm Warning | LBF |
| 22:20 UTC | 23:00 UTC | Severe Thunderstorm Warning | LBF |
| 22:41 UTC | 23:15 UTC | Tornado Warning | LBF |
| 22:48 UTC | 23:15 UTC | Tornado Warning | LBF |
| 23:14 UTC | 00:00 UTC | Severe Thunderstorm Warning | LBF |
| 23:29 UTC | 00:00 UTC | Tornado Warning | LBF |
| 23:56 UTC | 00:30 UTC | Tornado Warning | LBF |
| 00:16 UTC | 00:45 UTC | Tornado Warning | LBF |
| 00:26 UTC | 01:15 UTC | Severe Thunderstorm Warning | LBF |
| 00:43 UTC | 01:15 UTC | Tornado Warning | LBF |
| 01:13 UTC | 01:41 UTC | Severe Thunderstorm Warning | LBF |
| 01:15 UTC | 02:00 UTC | Severe Thunderstorm Warning | LBF |
| 02:00 UTC | 02:45 UTC | Severe Thunderstorm Warning | LBF |
| 02:12 UTC | 02:36 UTC | Severe Thunderstorm Warning | LBF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 01:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jun 17, 6:00 PM MDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jun 17, 6:00 PM MDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 700 PM CDT TUE JUN 17 2014 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY) ISSUED AT 326 PM CDT TUE JUN 17 2014 STORM CHANCES TONIGHT...THEN THE COLD FRONTAL PASSAGE ON WEDNESDAY ARE THE MAIN CONCERNS OF THE FORECAST. A STRONG UPPER LEVEL LOW WAS CENTERED OVER IDAHO WITH RIDGING CENTERED FROM THE DEEP SOUTH INTO THE UPPER MISSISSIPPI RIVER VALLEY. 20Z SURFACE ANALYSIS SHOWED LOW PRESSURE LOCATED OVER SOUTHWEST NEBRASKA...IN THE KLBF VICINITY. A DISTINCT DRY-LINE WAS SEEN FROM JUST WEST OF KMCK DOWN THROUGH CENTRAL KANSAS. MEANWHILE...A STATIONARY FRONT WAS LOCATED FROM AROUND KAIA TO KANW TO KOFK THIS AFTERNOON. 12Z UPPER ANALYSIS SHOWED 700MB TEMPERATURES AT KLBF AND KOAX OF +13C AND +15C RESPECTIVELY INDICATING A GOOD CAP OVER THE FORECAST AREA. LAPS SOUNDINGS AT 19Z SHOWED THIS CAP WELL...HOWEVER SHOWED AREAS OF SOUTHWEST NEBRASKA HAD NEARLY BROKEN THE CAP. BUT VERY DRY AIR IN THESE AREAS WILL KEEP ANY DEVELOPMENT OF STORMS...OR CLOUDS FROM OCCURRING. TO THE WEST OVER THE PANHANDLE THERE WAS A BIT MORE MOISTURE IN THE ATMOSPHERE...AND WITH A LIFTING MECHANISM COMING FROM WEAK UPPER LEVEL SHORTWAVE ENERGY PUSHING OUT OF THE TROUGH...CUMULUS AND SOME RADAR ECHOES WERE STARTING TO SHOW UP. BELIEVE THE MAIN FOCUS FOR STORMS WILL BE OVER SOUTH DAKOTA...BUT COULD GET SOME STORMS TONIGHT...MAINLY ACROSS NORTHERN NEBRASKA. THE UPPER LEVEL LOW WON/T MAKE MUCH PROGRESSION TONIGHT...LEAVING THE UPPER JET STREAK FROM UTAH INTO WYOMING. THIS WILL LEAD TO THE STRONGEST LARGE-SCALE LIFT BEING FROM NORTHERN COLORADO INTO SOUTHWEST SOUTH DAKOTA. LOOKING IN THE LOWER LEVELS...CURRENT MESO-ANALYSIS SHOWS AN AREA OF CONVERGENCE IN LOW LEVEL MOISTURE TRANSPORT FROM THE BLACK HILLS INTO THE WESTERN SANDHILLS OF NEBRASKA. SHORT TERM FORECAST MODELS INDICATE THIS AREA OF CONVERGENCE WILL STAY FAIRLY STATIONARY THROUGH THE EARLY EVENING HOURS WHICH COULD BE THE AREA TO LOOK FOR STORM DEVELOPMENT. THE BETTER CONVERGENCE WILL STAY OVER SOUTH DAKOTA...BUT WITH THE SB INSTABILITY NORTH OF THE FRONT UP IN THE 3500-4500 J/KG RANGE AND HAVING EASTERLY UPSLOPE FLOW THINK THERE SHOULD BE AT LEAST A SLIGHT CHANCE FOR STORMS IN THE FORECAST. THE REMAINDER OF THE FORECAST AREA SHOULD STAY DRY TONIGHT...AND WITH THE WARM AIRMASS IN PLACE SHOULD GET LOWS TO STAY ABOVE NORMAL MOST PLACES...IN THE UPPER 50S AND 60S. THE UPPER LEVEL LOW WILL PROGRESS NORTHEAST DURING THE DAY WEDNESDAY WHICH WILL PUSH THE COLD FRONT WHICH IS NOW OVER THE ROCKY MOUNTAINS THROUGH THE FORECAST AREA. FORECAST MODELS SHOW THE FRONT THROUGH MUCH OF THE AREA BY 18Z WEDNESDAY SO TEMPERATURES MOST PLACES WILL BE COOLER. THE FRONT LOOKS TO STALL SOMEWHERE FROM SOUTHWEST INTO NORTHEAST NEBRASKA SO IF IT DOESN/T COMPLETELY CLEAR THE FORECAST AREA...WILL SEE WARMER TEMPERATURES...POSSIBLY INTO THE 90S IN THE SOUTHEAST PARTS OF THE FORECAST AREA. HELD OFF ON ANY MENTION OF STORMS UNTIL LATE AFTERNOON...WITH THE HIGHER CHANCES COMING AFTER 00Z THURSDAY. BELIEVE THE SHORTWAVE TROUGH WON/T MOVE OUT OF COLORADO UNTIL LATER AFTERNOON WHICH WILL BE THE PRIMARY PROVIDER FOR THE LIFT FOR ACTIVITY LOCALLY. THE AREAS THAT WILL SEE THE CHANCES FOR STORMS PRIOR TO 00Z WILL BE OVER THE PANHANDLE AND FAR SOUTHERN NEBRASKA. .LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY) ISSUED AT 326 PM CDT TUE JUN 17 2014 MODELS IN FAIR AGREEMENT IN THE MID TERM WITH SOME TEMPERATURE ISSUES IN THE LONG TERM. WILL USE A BLEND FOR THE FORECAST. COLD FRONT WILL MOVE ACROSS WESTERN NEBRASKA WEDNESDAY NIGHT. MAIN PLAYER WILL BE UPPER LOW OVER IDAHO...AS SEEN IN IR...TODAY WHICH WILL MOVE SLOWLY ACROSS THE NORTHERN PLAINS THROUGH SUNDAY. WEDNESDAY NIGHT WILL SEE CONTINUED THUNDERSTORMS ALONG THE COLD FRONTAL BOUNDARY WITH MODELS INDICATING CONTINUED CONVECTIVE ACTIVITY TO THE WEST AS A STRONG 700MB WAVE ROUNDS THE BOTTOM OF THE CLOSED LOW OVER MONTANA. GFS HAD SAME SCENARIO LAST WEEK WHICH FAILED TO MATERIALIZE. STRONG COLD FRONT WITH 850MB TEMPERATURES DROPPING FROM 24C AT 850MB TO 14C AT 850MB THROUGH THURSDAY MORNING OVER THE FORECAST AREA. LOOKS TO BE STRONG SUBSIDENCE. WILL CUT BACK ON POPS SOME TO THE WEST. 850MB TEMPERATURES REBOUND THROUGH THE DAY THURSDAY TO 20C AT 850MB WHICH TRANSLATES INTO 70S AND 80S AT THE SURFACE. THURSDAY NIGHT INTO FRIDAY DRY WITH CONVECTION FIRING SOUTH AND EAST OF THE FORECAST AREA ALONG THE FRONTAL BOUNDARY. FRIDAY EVENING WITH SURFACE TROUGH OF LOW PRESSURE OVER THE NORTHERN PLAINS AND ZONAL FLOW ALOFT...MID LEVEL WAVE MOVES THROUGH AND SLIGHT CHANCES RETAINED MAINLY OVER THE EASTERN HALF OF THE FORECAST AREA. SOME TIMING ISSUES WITH MODELS SATURDAY HAVE CARRIED SLIGHT CHANCE POPS THROUGH THE DAY AND INCREASED TO CHANCE POPS THROUGH THE NIGHT AS NUMEROUS MID LEVEL WAVES MOVE THROUGH FAST ZONAL FLOW ALOFT. TIMING ISSUES TO BE RESOLVED WITH LATER FORECASTS. SIMILAR PATTERN SUNDAY WITH SCHC POPS THROUGH THE DAY AND THEN CHANCE POPS THROUGH THE EVENING AS COLD FRONTAL BOUNDARY MOVES THROUGH WESTERN NEBRASKA SUNDAY NIGHT. DAYTIME HIGHS IN THE 80S THROUGH THE WEEKEND AND INTO THE 70S THE FIRST PART OF NEXT WEEK. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING) ISSUED AT 659 PM CDT TUE JUN 17 2014 FOR THE KLBF TERMINAL...EXPECT MAINLY CLEAR SKIES WITH THE EXCEPTION OF SOME HIGH CLOUDINESS IN ASSOCIATION WITH THUNDERSTORMS TO THE NORTHWEST OF NORTH PLATTE. AT THIS TIME...THIS ACTIVITY IS EXPECTED TO DISSIPATE AS IT TRACKS SOUTHEAST. FOR THE KVTN TERMINAL...EXPECT IFR CIGS TO DEVELOP OVERNIGHT THANKS TO EASTERLY WINDS. CIGS WILL SCATTER OUT BY LATE MORNING WITH SCATTERED HIGH CLOUDINESS EXPECTED DURING THE AFTERNOON HOURS. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BROOKS LONG TERM...POWER AVIATION...CLB
Hazardous weather outlook, Jun 17, 3:51 PM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 451 PM CDT TUE JUN 17 2014 NEZ004>010-022>029-035>038-056>059-069>071-094-182200- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 451 PM CDT TUE JUN 17 2014 /351 PM MDT TUE JUN 17 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN NEBRASKA PANHANDLE INTO NORTH CENTRAL NEBRASKA TONIGHT. STORMS COULD BECOME SEVERE...GENERALLY EAST OF A LINE FROM GORDON TO ARTHUR AND NORTH OF HIGHWAYS 2 AND 91. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS...HOWEVER A FEW TORNADOES CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. AREAS EAST OF A LINE FROM IMPERIAL THROUGH VALENTINE HAVE THE HIGHEST CHANCE FOR STRONG TO SEVERE STORMS WEDNESDAY EVENING. THUNDERSTORMS CHANCES THEN RETURN FOR FRIDAY THROUGH MONDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN CHANCES FOR SEVERE STORMS.. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...FOR AREAS EAST OF A LINE FROM GORDON TO ARTHUR AND NORTH OF HIGHWAYS 2 AND 91. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE) BROOKS
In the hours before
Local storm report, Jun 17, 6:52 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
752 PM CDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM HAIL 32 NE HYANNIS 42.33N 101.32W
06/17/2014 M2.75 INCH CHERRY NE PUBLIC
GOLF BALL TO BASEBALL SIZED HAIL...ALONG WITH TORRENTIAL
RAIN. SOME STANDING WATER IN FIELDS.
&&
CARMELLocal storm report, Jun 17, 6:55 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
755 PM CDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TORNADO 25 N WHITMAN 42.41N 101.54W
06/17/2014 CHERRY NE PUBLIC
FIRST TORNADO SIGHTED...APPROXIMATELY 1/4 MILE WIDE.
LOCATION IS JUST SOUTHEAST OF ROUND LAKE.
&&
CARMELLocal storm report, Jun 17, 6:56 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TORNADO 25 N WHITMAN 42.41N 101.54W
06/17/2014 CHERRY NE PUBLIC
2ND TORNADO TOPPED TREES ON PROPERTY AND SOME LARGE TREE
BRANCHES WERE DOWNED...JUST SOUTHEAST OF ROUND LAKE.
&&
CARMELLocal storm report, Jun 17, 6:59 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
759 PM CDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TORNADO 25 N WHITMAN 42.41N 101.54W
06/17/2014 CHERRY NE PUBLIC
2 TO 3 SEPARATE TORNADOES WERE SPOTTED ABOUT 5 MILES WEST
OF THIS LOCATION. REPORTED AS SEPARATE DISTINCT
TORNADOES.
&&
CARMELLocal storm report, Jun 17, 7:09 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
809 PM CDT TUE JUN 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HAIL 23 N WHITMAN 42.38N 101.54W
06/17/2014 M1.75 INCH CHERRY NE PUBLIC
&&
CARMELSpecial weather statement, Jun 17, 7:17 PM MDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 817 PM CDT TUE JUN 17 2014 NEZ094-180200- WESTERN CHERRY NE- 717 PM MDT TUE JUN 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL 800 PM MDT... AT 713 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTH OF ASHBY...OR 42 MILES SOUTHEAST OF GORDON. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HIGHWAY 61 BETWEEN MILE MARKERS 173 AND 184. THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JACOBS
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 00:00Z
1.7 hours before the tornado, 119 km from the path. June 18, 2014.
- Mixed-layer CAPE
- 823 J/kg
- Mixed-layer CIN
- -35 J/kg
- Surface CAPE
- 2304 J/kg
- Mixed-layer LCL
- 2891 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 9.0 K/km
N. Platte/Lee Bi, NE (KLBF), 12:00Z
10.3 hours after it, 119 km from the path. June 18, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -91174 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 3421 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.1 K/km
The radar
The North Platte radar (KLNX), 51 km away, was scanning. The volume nearest the touchdown began at 01:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:30 UTC | TORNADO | 32 S Merriman | Cherry, NE | TORNADO LIFTED A 40 FOOT STOCK TRAILER OF THE HIGHWAY. THE DRIVER HEADED FOR THE DITCH TO AVOID THE TRAILER BEING OVERTURNED. THE EVENT TOOK PLACE ON HIGHWAY 61 AT MILE MARKER 195. |
| 23:30 UTC | TORNADO | 32 S Merriman | Cherry, NE | TORNADO WINDS LIFTED A 40 FOOT STOCK TRAILER OFF THE ROADWAY ON HIGHWAY 61 AT MILE MARKER 195. THE DRIVER HEADED FOR THE DITCH TO AVOID THE TRAILER FROM BEING OVERTURNED. |
| 23:30 UTC | TORNADO | 35 Ne Hyannis | Cherry, NE | SAW TORNADO ON WAY HOME FROM WORK IN VICINITY OF WILLOW VALLEY SCHOOL. FLIPPED A SEMI ON HIGHWAY 61 AROUND MILE MARKER 194. CAR FROM NEIGHBOR WAS BLOWN OFF ROAD. |
| 00:00 UTC | TORNADO | 25 N Whitman | Cherry, NE | FIRST TORNADO SIGHTED...APPROXIMATELY 1/4 MILE WIDE. LOCATION IS JUST SOUTHEAST OF ROUND LAKE. |
| 00:10 UTC | TORNADO | 25 N Whitman | Cherry, NE | 2ND TORNADO TOPPED TREES ON PROPERTY AND SOME LARGE TREE BRANCHES WERE DOWNED...JUST SOUTHEAST OF ROUND LAKE. |
| 00:15 UTC | HAIL 1.75 | 23 N Whitman | Cherry, NE | |
| 00:15 UTC | TORNADO | 25 N Whitman | Cherry, NE | 2 TO 3 SEPARATE TORNADOES WERE SPOTTED ABOUT 5 MILES WEST OF THIS LOCATION. REPORTED AS SEPARATE DISTINCT TORNADOES. |
| 00:18 UTC | HAIL 2.75 | 32 Ne Hyannis | Cherry, NE | GOLF BALL TO BASEBALL SIZED HAIL...ALONG WITH TORRENTIAL RAIN. SOME STANDING WATER IN FIELDS. |
| 00:28 UTC | HAIL 1.75 | 30 Ne Hyannis | Cherry, NE | HAIL RANGING IN SIZE FROM MARBLE TO GOLF BALL SIZE. |
| 00:30 UTC | HAIL 4.25 | 25 Ne Hyannis | Cherry, NE | HAIL WAS LARGER THAN SOFTBALL SIZE AND MEASURED 5 INCHES IN DIAMTER. DELAYED REPORT. TIME ESTIMATED. |
| 01:36 UTC | FUNNEL CLOUD | 12 Wsw Mullen | Hooker, NE | |
| 01:38 UTC | HAIL 2.75 | 19 W Mullen | Hooker, NE | GOLF BALL TO BASEBALL SIZED HAIL...SPARSE AT TIME OF REPORT. |
| 01:39 UTC | TORNADO | 8 Nw Mullen | Cherry, NE | BRIEF FULL CONDENSATION TO GROUND...VERY RAPID ROTATION REPORTED BY OFF DUTY NWS EMPLOYEE. |
| 02:07 UTC | TORNADO | 12 Wsw Mullen | Hooker, NE | POSSIBLE RAIN-WRAPPED TORNADO |
| 02:10 UTC | TORNADO | 12 Wsw Mullen | Hooker, NE | MULTI VORTEX TORNADO PICKING UP DIRT |
| 02:15 UTC | HAIL 1.75 | 9 Sw Mullen | Hooker, NE | |
| 02:15 UTC | TORNADO | 9 Sw Mullen | Hooker, NE | TORNADO REPORTED 3 MILES SOUTH OF HECLA. REPORTED AS CONE GOING TO ROPE PHASE. |
| 02:17 UTC | TORNADO | 9 Sw Mullen | Hooker, NE | PUBLIC REPORTED A SMALL WEDGE SHAPED TORNADO APPROXIMATELY 9 MILES SOUTHWEST OF MULLEN. |
| 02:20 UTC | FUNNEL CLOUD | 10 Sw Mullen | Hooker, NE | FUNNEL CLOUD SIGHTED 10 MILES SOUTHWEST OF MULLEN. |
| 02:20 UTC | HAIL 0.5 | 3 Sw Mullen | Hooker, NE | |
| 02:50 UTC | HAIL 1.25 | 7 Sw Mullen | Hooker, NE | MARBLE TO HALF DOLLAR SIZED HAIL AT TIME OF REPORT. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2014 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of June 17, 2014
19 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 17 | 4:40 AM CDT | EF1 | Green, WI | 6.8 | 641 | $300,000 | ||
| June 17 | 11:57 AM EDT | EF1 | Iosco, MI | 1.6 | 100 | $140,000 | ||
| June 17 | 2:27 PM MDT | EF3 | Carter, MT | 10.0 | 880 | |||
| June 17 | 3:54 PM MDT | EF0 | Garfield, MT | 0.1 | 15 | |||
| June 17 | 4:40 PM MDT | EF0 | Cherry, NE | 0.2 | 40 | |||
| June 17 | 4:40 PM MDT | EF0 | Cherry, NE | 0.4 | 40 | |||
| June 17 | 5:28 PM MDT | EF0 | Cherry, NE | 0.7 | 40 | $60,000 | ||
| June 17 | 6:00 PM MDT | EF0 | Cherry, NE | 0.7 | 40 | $10,000 | ||
| June 17 | 7:57 PM CDT | EF1 | Cedar, NE | 3.9 | 630 | $10,000 | ||
| June 17 | 8:09 PM CDT | EF3 | Cedar, NE | 4.0 | 2,059 | $2.0 million | ||
| June 17 | 10:03 PM EDT | EF1 | Oneida, NY | 11.0 | 250 | |||
| June 17 | 8:07 PM MDT | EF0 | Hooker, NE | 1.7 | 40 | |||
| June 17 | 9:10 PM CDT | EF0 | Cedar, NE | 1.3 | 100 | |||
| June 17 | 9:10 PM CDT | EF1 | Cedar, NE | 3.4 | 850 | $25,000 | ||
| June 17 | 9:28 PM CDT | EF2 | Cedar, NE | 0.9 | 200 | $50,000 | ||
| June 17 | 9:45 PM CDT | EF2 | Cedar, NE | 5.3 | 850 | $250,000 | ||
| June 17 | 10:44 PM CDT | EF2 | Minnehaha, SD | 3.4 | 400 | $100,000 | ||
| June 17 | 10:45 PM CDT | EF1 | Dixon, NE | 2.5 | 100 | $20,000 | ||
| June 17 | 11:27 PM CDT | EF0 | Lyon, IA | 0.3 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.